Tylenol May Not Be Safe For Our Kids


We need to use our brains with this research, obviously if your kid has a high fever, you don't want to risk brain damage, but at the same time for a little boo-boo, try to avoid the Tylenol.

Acetaminophen May Cause Asthma in Children

The huge rise in Asthma among kids may be caused by
excessive acetaminophen usage.
Summary
comparative study involving children from many countries across the world was conducted to investigate the increased risk of asthma and other allergic disorders like rhinoconjunctivitis (characterized by itchy watery eyes and a runny nose) and eczema (skin rashes) upon intake of acetaminophen. The results suggested a dose-dependent increase in the symptoms of asthma when acetaminophen had been used in the past 12 months.

Introduction

The use of acetaminophen to treat fever is very common and has been practiced for more than 30 years. Although acetaminophen is easily available and commonly used, it has been previously reported that its frequent use could increase the risk and severity of asthma in young children. Hence, a study was done on adolescent children aged 13 to 14 years, to assess the impact of acetaminophen use on asthma and related symptoms. According to the findings, “acetaminophen use may represent an important risk factor for the development and/or maintenance of asthma, rhinoconjunctivitis and eczema in adolescents.”

Methodology

•    This study was conducted as a part of the International Study of Asthma and Allergies in Childhood (ISAAC).
•    More than 300,000 children aged between 13 and 14 years from 50 countries were asked to complete three questionnaires: one video and two written questionnaires.
•    The first written questionnaire was designed to obtain data on the symptoms of asthma and the general prevalence of asthma in that particular region. The second questionnaire gathered information about the risk factors as well as protective factors for asthma. The questions were simple and were either “yes/no” type or a “multiple-choice” type. The video questionnaire had a video presentation of asthma and its symptoms.
•    The answers from each questionnaire were sorted and interpreted with respect to certain statistical methods.

Key Findings

•    There was a significant increase–almost two-and-a-half times–in asthma (specifically, wheezing) on exposure to acetaminophen at least once a month.
•    A dose-dependent correlation was also seen between the use of acetaminophen and symptoms of rhinoconjunctivitis in some children.
•    A few children had eczema–skin rashes and itching, which again were related to the acetaminophen medication.

Next Steps

This study theorizes on the association between acetaminophen use and asthma-based responses of adolescent children. Although there are some ideas on scientific explanations for this association, they have yet to be confirmed. Randomized controlled trials are needed to further investigate this connection. Additional research in this area can be helpful in advising consumers on use of acetaminophen and other fever-reducing drugs.

Conclusion

This study significantly linked the worsening of asthma symptoms with acetaminophen use. Acetaminophen was also shown to increase symptoms of rhinoconjunctivitis and eczema. This information was already available for younger children aged 6 to 7 years. This report extended the findings to adolescent children. Thus, use of acetaminophen may not be safe in all patients and it should be taken with caution and under medical supervision.
Read the entire report

Read more at FYI Living: http://www.fyiliving.com/health/allergy-asthma/is-tylenol-safe-for-kids/#ixzz1szuib4HM

Boca's TOPSoccer Program Could Become a National Model

Boca's TOPSoccer Program Could Become a National Model

Our Sponsors